Levaquin and other fluoroquinolone antibiotics have been associated with serious mental health side effects, as well as severe blood sugar disturbances, prompting the U.S. Food & Drug Administration (FDA) to update the drugs’ prescribing information yet again.
Going forward, the labels for all systemic fluoroquinolones (those administered orally or via injection) will list the following mental health side effects:
While the Central Nervous System Effects in the Warnings and Precautions sections of drugs’ labels had already listed a range of possible metal health issues, they differed for each specific medication. According to a Drug Safety Communication published the FDA on July 11th, the label modifications will make these side effects more prominent and more consistent across the entire fluoroquinolone class.
The Blood Glucose Disturbances subsection of the labeling for all systemic fluoroquinolones will now be required to explicitly reflect the potential risk of coma with hypoglycemia.
Patients who have been prescribed fluoroquinolones should inform their doctor immediately if they notice any changes in mood, behavior, or thinking.
Patient should let their doctor know if they are taking any diabetes medication prior to being prescribed a fluoroquinolone antibiotic. Patients should also be aware of early signs and symptoms and discuss self-treatment methods with their physician if they suspect low blood sugar.
Early indications of low blood sugar include:
Serious low blood sugar symptoms require immediate medical attention:
FDA-approved fluoroquinolone antibiotics include:
These medications are approved to treat a number of serious bacterial infections, including pneumonia and certain sexually transmitted diseases. However, in recent years, the FDA has issued several communications regarding the serious side effects and complications that may accompany the use of fluoroquinolones.
In 2008, a black box – the strongest possible safety alert – was added to the labeling of all fluoroquinolone antibiotics to warn of the potential for tendon ruptures and other serious tendon injuries.
In August 2013, the FDA ordered the drugs’ manufacturers to enhance label warnings regarding their potential to cause a serious and potentially disabling nerve disorder called peripheral neuropathy. While mention of the condition had been added to fluoroquinolone labels in 2004, the agency determined that the prior warnings did not reflect the possible rapid onset of peripheral neuropathy symptoms or the potential for permanence.
The black box warning was updated in May 2016, when the FDA cautioned against the use of systemic fluoroquinolones for most cases of sinusitis, bronchitis, and uncomplicated UTIs. The agency acted after a review suggested that the antibiotics may cause serious and potentially permanent side effects involving the tendons, muscles, joints, nerves, and central nervous system.